Iowa, 2011

Damaging Wind and Heavy Rain in Iowa, July 15 to 16, 2011

July 15 to 16, 2011 · NWS DMX · 3 events in 1 county or zone

An MCS moved out of eastern Nebraska into western Iowa during the early morning hours. Heavy rainfall and small hail accompanied the storms with rainfall amounts in excess of 3 inches in under 2 hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An MCS moved out of eastern Nebraska into western Iowa during the early morning hours. Heavy rainfall and small hail accompanied the storms with rainfall amounts in excess of 3 inches in under 2 hours. One storm produced a wet microburst at the Atlantic Airport with 62 MPH winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 15, 11:00 PM CST, 0 minutes earlier.

Area forecast discussion, Jul 15, 11:00 PM CST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
1159 PM CDT THU JUL 14 2011

...UPDATED AVIATION DISCUSSION...

.SHORT TERM /TONIGHT/...
CONVECTION OVER SOUTHERN MINNESOTA HAS LAID OUT AN OUTFLOW BOUNDARY
JUST TO THE NORTH OF THE CWA.  STORMS THAT WERE INITIALLY ONGOING
THIS MORNING OVER EASTERN NEBRASKA HAVE MOVED NORTHEAST INTO
SOUTHERN MN AND HAVE INTENSIFIED AS THEY ENCOUNTERED THE OUTFLOW
BOUNDARY AND A SHORTWAVE MOVING ACROSS THE AREA.  THE QUANDARY HERE
IS THAT THE CORFIDI VECTORS TAKE THE STORMS SOUTH INTO OUR CWA.
HOWEVER...GROUND TRUTH BASED ON RADAR HAS THE STORMS MOVING
EAST/NORTHEAST ACROSS MN...MORE IN LINE WITH THE 850-300MB MEAN
UPPER FLOW.  IF THIS WERE TO REMAIN THEN THE STRONG STORMS TO THE
NORTH WILL EVENTUALLY DROP SOUTH...BUT EAST OF THE FORECAST AREA AND
INTO ILLINOIS.  NEXT CONCERN...THERE IS A LINE OF SHOWERS/STORMS
SOUTH OF THE MAIN CLUSTER IN MN DROPPING ACROSS THE WEST EXTENDING
BACK INTO OMAHA/S AREA.  CURRENTLY THESE STORMS ARE SHOWING SOME
SIGNS OF INTENSIFYING AND THEY ARE MOVING INTO A VERY RICH CAPE
ENVIRONMENT.  THE PROBLEM AS I SEE IT IS LACK OF ANY APPRECIABLE
SHEAR SO SOME SEVERE POTENTIAL EXISTS.  I WILL MENTION
SHOWERS/STORMS IN THE NORTHWEST HALF OR SO OF THE CWA THIS EVENING
BUT SEVERE THREAT...WHILE PRESENT IS MORE MARGINAL THIS POINT.
GIVEN THE CAPES HOWEVER...I WOULD NOT BE SURPRISED TO SEE A SEVERE
STORM OR TWO AND THE MEAN FLOW DOES TAKE THE CONVECTION TO OUR WEST
INTO CENTRAL/NORTHWEST IOWA.  AS FOR THE REST OF TONIGHT...I WOULD
EXPECT SOME SHOWERS TO DRIBBLE OVER THE CWA IN WARM ADVECTION AND AN
UNSTABLE AIRMASS BUT WITH LACK OF A FOCUSING MECHANISM WE MAY HAVE
OUR BEST SHOT AT STORMS THIS EVENING VERSUS OVERNIGHT.  LITTLE
CHANGES MADE TO TEMPS FOR TONIGHT.

.LONG TERM /TONIGHT THROUGH THURSDAY/...
FORECAST PROBLEM OF THE DAY IS THE EXCESSIVE HEAT EVENT WHICH IS
EXPECTED TO START THIS WEEKEND AND LAST WELL INTO NEXT WEEK.  THERE
COULD BE MORNING THUNDERSTORMS IN...OR NEAR...CENTRAL IOWA AT 12Z
SATURDAY LEFT OVER FROM TONIGHT/S CONVECTION.  AS UPPER RIDGE
CONTINUES TO BUILD NORTH ON SATURDAY IT SHOULD PUSH RING OF FIRE
NORTH WITH IT. LARGE SCALE SUBSIDENCE SHOULD SHUTDOWN THUNDERSTORM
CHANCES BY AFTERNOON.  ALL MODELS FORECAST UPPER HIGH TO BE CENTERED
OVER SOUTHWEST IOWA BY SUNDAY MORNING AND THEN REMAIN
QUASI-STATIONARY THROUGH EARLY NEXT WEEK. A PACIFIC NORTHWEST UPPER
TROUGH SHOULD HELP PUSH THE CENTER OF THE RIDGE SOUTH OR SOUTHEAST
BY DAY 7.  AT THE SURFACE...MAIN SYNOPTIC SCALE FRONT WILL BE WELL
NORTH OF IOWA THROUGH WEDNESDAY. NOTICED THAT THE NEW 12Z ECMWF
PUSHES THE FRONT CLOSE TO IA BORDER ON THURSDAY.  DID NOT INTRODUCE
POPS WITH THIS...BUT IT MAY HAVE AN IMPACT ON THE ONGOING HEAT.  850
MB TEMPERATURES RANGE FROM 22C-26C SUNDAY THROUGH THURSDAY.  WITH
THE ABSENCE OF MCS ACTIVITY...EXPECT THE IMPACTS OF THE HEAT TO
SLOWLY BUILD THROUGH THE FORECAST PERIOD.  ALTHOUGH HEAT WARNING
CRITERIA MAY NOT BE REACHED ALL THE TIME...THE PROLONGED NATURE OF
THIS EVENT IS THE BIASES FOR A LONG LASTING EXCESSIVE HEAT WARNING.
AFTER EXTENSIVE COORDINATION WITH NEIGHBORING OFFICES...HAVE DECIDED
TO GO WITH A LONG DURATION EXCESSIVE HEAT WARNING STARTING EITHER
SATURDAY OR SUNDAY THROUGH WEDNESDAY.

&&

.AVIATION...16/06Z
WEAK CONVECTION DEVELOPING ALONG A WARM FRONT IN WEST CENTRAL
IOWA...HAVE THESE PROGGED TO REACH DSM BY AROUND 09Z OR SO. HAVE
MENTION OF MVFR VIS/CIGS. THERE HAS BEEN SOME HAZE/FOG DEVELOPED
ACROSS THE NORTH AND EXPECT THAT TO CONTINUE THROUGH THE
NIGHT...MAINLY BRINGING MVFR VIS CONDITIONS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING FROM NOON SATURDAY TO 7 PM CDT WEDNESDAY FOR
ADAIR-ADAMS-APPANOOSE-AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CLARKE-CRAWF
ORD-DALLAS-DAVIS-DECATUR-EMMET-GREENE-GUTHRIE-HUMBOLDT-JASPER-KOSSUTH
-LUCAS-MADISON-MAHASKA-MARION-MONROE-PALO
ALTO-POCAHONTAS-POLK-POWESHIEK-RINGGOLD-SAC-TAYLOR-UNION-WAPELLO-WARR
EN-WAYNE-WEBSTER.

EXCESSIVE HEAT WARNING FROM NOON SUNDAY TO 7 PM CDT WEDNESDAY
FOR BLACK HAWK-BREMER-BUTLER-CERRO GORDO-FRANKLIN-GRUNDY-
HAMILTON-HANCOCK-HARDIN-MARSHALL-STORY-TAMA-WINNEBAGO-WORTH-
WRIGHT.

&&

SHORT TERM...BOKSA
LONG TERM...JOHNSON
AVIATION...PODRAZIK
Hazardous weather outlook, Jul 15, 8:51 PM CST, 2 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
951 PM CDT FRI JUL 15 2011

IAZ004>007-015>017-023>028-033>039-044>050-170300-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
951 PM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVERNIGHT TONIGHT INTO SATURDAY
MORNING. AN ISOLATED SEVERE STORM MAY DEVELOP AND WILL PROVIDE THE
THREAT OF DAMAGING WINDS AND HEAVY RAIN.

RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE WEST AND
EAST FORKS OF THE DES MOINES RIVER AS WELL AS AREAS ALONG THE
SHELL ROCK RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE
WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT AND HUMID CONDITIONS WILL PREVAIL DURING MUCH OF THE PERIOD
WHERE HEAT INDEX VALUES DURING THE AFTERNOON HOURS ARE FORECAST TO
RANGE FROM 100 TO 115. AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR
THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVERNIGHT TONIGHT.

IAZ057>062-070>075-081>086-092>097-170300-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-
RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
951 PM CDT FRI JUL 15 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

ISOLATED NON SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

HOT AND HUMID CONDITIONS WILL PREVAIL DURING MUCH OF THE PERIOD
WHERE HEAT INDEX VALUES DURING THE AFTERNOON HOURS ARE FORECAST TO
RANGE FROM 100 TO 115. AN EXCESSIVE HEAT WARNING IS IN EFFECT FOR
THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES FOR FURTHER DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KLP

In the hours before

Local storm report, Jul 15, 6:00 PM CST, 5 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
700 PM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     HEAVY RAIN       4 W NORTHWOOD           43.45N 93.31W
07/15/2011  M6.00 INCH       WORTH              IA   TRAINED SPOTTER

            MEASURED 6 INCHES SINCE THIS AFTERNOON...

&&

JB
Local storm report, Jul 15, 6:03 PM CST, 4 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0653 PM     HEAVY RAIN       SE GRAFTON              43.33N 93.06W
07/15/2011  M4.32 INCH       WORTH              IA   TRAINED SPOTTER

            SINCE RAIN BEGAN...AROUND 430PM.

0653 PM     FLASH FLOOD      SE GRAFTON              43.33N 93.06W
07/15/2011                   WORTH              IA   TRAINED SPOTTER

            A HANDFUL OF AREAS WHERE A FOOT OF WATER IS FLOWING OVER
            ROADS THROUGHOUT THE TOWN OF GRAFTON

&&

PODRAZIK
Special weather statement, Jul 15, 6:52 PM CST, 4 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
752 PM CDT FRI JUL 15 2011

IAZ028-039-160145-
BLACK HAWK-BREMER-
752 PM CDT FRI JUL 15 2011

...THUNDERSTORMS WITH HEAVY RAINFALL...

AT 749 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF WATERLOO...MOVING SOUTHEAST
AT 35 MPH.

WINDS GREATER THAN 40 MPH AND HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WATERLOO...           ORAN...               DUNKERTON...
  RAYMOND...            EVANSDALE...          ELK RUN HEIGHTS...
  GILBERTVILLE...       JESUP GOLF COURSE...  LA PORTE CITY...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. MORE IMPORTANTLY...RAINFALL RATES OF 2 TO 3 INCHES PER HOUR
ARE POSSIBLE WITH THIS STORM WHICH COULD CAUSE MINOR STREET
FLOODING. USE CAUTION WHILE DRIVING...AND TURN AROUND IF YOU
ENCOUNTER WATER COVERING THE ROADWAYS.

BEITLICH
Local storm report, Jul 15, 7:05 PM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
805 PM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     HEAVY RAIN       NORTHWOOD               43.44N 93.22W
07/15/2011  E4.50 INCH       WORTH              IA   BROADCAST MEDIA

            FROM KWWL

&&

PODRAZIK
Local storm report, Jul 15, 7:13 PM CST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
813 PM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0808 PM     HEAVY RAIN       SE GRAFTON              43.33N 93.06W
07/15/2011  M5.28 INCH       WORTH              IA   TRAINED SPOTTER

            TOTAL RAINFALL SINCE RAIN BEGAN AROUND 430PM. ADDITIONAL
            0.96 INCHES SINCE 653 PM. UPDATED TOTAL.

&&

PODRAZIK
Local storm report, Jul 15, 8:40 PM CST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DES MOINES IA
940 PM CDT FRI JUL 15 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HEAVY RAIN       8 W NORTHWOOD           43.45N 93.38W
07/15/2011  M5.00 INCH       WORTH              IA   TRAINED SPOTTER

            5 INCHES MEASURED SINCE THIS AFTERNOON...

0653 PM     HEAVY RAIN       SE GRAFTON              43.33N 93.06W
07/15/2011  M4.32 INCH       WORTH              IA   TRAINED SPOTTER

            SINCE RAIN BEGAN...AROUND 430PM.

0653 PM     FLASH FLOOD      SE GRAFTON              43.33N 93.06W
07/15/2011                   WORTH              IA   TRAINED SPOTTER

            A HANDFUL OF AREAS WHERE A FOOT OF WATER IS FLOWING OVER
            ROADS THROUGHOUT THE TOWN OF GRAFTON

0656 PM     HEAVY RAIN       4 W NORTHWOOD           43.45N 93.31W
07/15/2011  M6.00 INCH       WORTH              IA   TRAINED SPOTTER

            MEASURED 6 INCHES SINCE THIS AFTERNOON...

0805 PM     HEAVY RAIN       NORTHWOOD               43.44N 93.22W
07/15/2011  E4.50 INCH       WORTH              IA   BROADCAST MEDIA

            FROM KWWL

0808 PM     HEAVY RAIN       SE GRAFTON              43.33N 93.06W
07/15/2011  M5.28 INCH       WORTH              IA   TRAINED SPOTTER

            TOTAL RAINFALL SINCE RAIN BEGAN AROUND 430PM. ADDITIONAL
            0.96 INCHES SINCE 653 PM. UPDATED TOTAL.

&&

JB

The radar

The Des Moines radar (KDMX), 113 km away, was scanning. The volume nearest the first event began at 05:01 UTC.

Open the radar archive at this moment

Event by event

2 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Cass

When
July 15, 11:00 PM CST to July 16, 6:12 AM CST
Where
Cass County, 0.52 mi E of Atlantic
Reported by
Trained Spotter
Coordinates
41.400, -95.010

Total rainfall since midnight was 3.50 inches.

Heavy Rain, Cass

When
July 16, 12:00 AM CST to 2:09 AM CST
Where
Cass County, 1.25 mi ENE of Atlantic
Reported by
COOP Observer
Coordinates
41.410, -95.000

A cooperative observer in Atlantic measured 3.32 inches of rain overnight. It rained for a little over 2 hours with most of the rain falling in an hour. Minor flooding was also reported in streets and low lying areas throughout Atlantic with scattered power outages reported as well.

Thunderstorm Wind, Cass

When
July 16, 12:35 AM CST
Where
Cass County, 0.86 mi NW of Atlantic Arpt
Measured
54 kt (62 mph) measured gust
Property damage
$1,000
Reported by
AWOS
Coordinates
41.410, -95.060

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 311163, 311115, 311116.